A mysterious skin reaction

For children and adults alike, summer is the season for all sorts of surprises. And as dermatologists know all too well, this is also the season of the mystery rash.

For children and adults alike, summer is the season for all sorts of surprises. And as dermatologists know all too well, this is also the season of the mystery rash.

In the summer, we often observe rashes resulting from a photosensitivity reaction. These are caused by a combination of the sun’s UVA radiation and exposure to a drug, perfume or other substance that increases the skin’s sensitivity to the sun. They usually look like a bad sunburn.

The drugs that most commonly cause such a reaction include antibiotics like tetracyclines, ciprofloxacin and the sulpha drugs, certain diuretics, and some over-the-counter anti-inflammatory drugs, such as ibuprofen and naproxen. The reaction may occur even if you’ve already been taking the medication for some time. As for other substances that can cause a photosensitivity reaction, the list is too long to enumerate here, but it includes some products used to treat acne and products containing fragrances.

Since UVA radiation can pass through glass, a skin reaction can occur after a car ride or even after sitting indoors near a window. And while the sun is the main source of UVA radiation, it is not the only one. This type of radiation is emitted by tanning booths and, in small amounts, by fluorescent bulbs.

If you are suffering from a skin reaction and suspect it may be at least partly caused by a photosensitivity reaction, the first step to identify its cause is to take a look at the most common culprits. Have you been taking an antibiotic, diuretic or anti-inflammatory drug? Did you recently start using a new perfume, sunscreen or other topical product? Have you been working with a plant or a pesticide? Avoid exposure to the suspected culprit as a first step in testing your hypothesis. If you suspect that a medication is at cause, discuss the matter with your pharmacist.

If your pharmacist mentions that a skin reaction may occur with a medication you are taking, make sure you take the necessary precautions – photosensitivity reactions can be quite unpleasant!

The drugs and pharmaceutical services featured on the familiprix.com website are offered by pharmacists who own the affiliated pharmacies at Familiprix. The information contained on the familiprix.com site is for informational purposes only and does not in any way replace the advice and advice of your pharmacist or any other health professional. Always consult a health professional before taking or discontinuing medication or making any other decision. Familiprix inc. and the proprietary pharmacists affiliated with Familiprix do not engage in any way by making this information available on this website.